Nevada, 2004

Heavy Snow in Nevada, December 28 to 29, 2004

December 28 to 29, 2004 · NWS LKN · 2 events in 2 counties and zones

8 inches of snow was reported at Great Basin National Park headquarters and 6 inches at Ruby Lake.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

8 inches of snow was reported at Great Basin National Park headquarters and 6 inches at Ruby Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 28, 8:00 PM PST, 1 hour earlier.

Area forecast discussion, Dec 28, 8:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
800 PM PST TUE DEC 28 2004

.SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE ACROSS NEVADA INTO
THE NEW YEARS HOLIDAY WEEKEND. THE STRONG LOW PRESSURE SYSTEM
RESPONSIBLE FOR THIS WEATHER PATTERN WILL PRODUCE LOTS OF CLOUDS...
COOL DAYTIME TEMPERATURES...AND THE POSSIBILITY FOR SOME SIGNIFICANT
SNOW ACCUMULATIONS BEGINNING MIDWEEK.
&&

.UPDATED...ADDED ISOLATED EVENING THUNDERSTORMS TO HUMBOLDT COUNTY AS
VORT MAX MOVING THROUGH HAS TRIGGERED A FEW THUNDERSTORMS. ALSO
DECREASED POPS IN SEVERAL OF THE ZONES FROM LIKELY TO SCATTERED FOR
TONIGHT AS VORT FIELD MOVES NORTHEASTWARD AND DRY SLOT MOVES OVER
CWA. LATEST IR SAT PIC SHOWS CLOUDS AND MAIN PPRECIPITATIONARE
ALMOST OUT OF CWA AND ONLY SCATTERED SHOWERS REMAIN. NEXT
SIGNIFICANT VORT FEATURE STILL ON TRACK FOR TOMORROW MORNING IN
NORTHERN NYE AND THEN WILL TRACK ACROSS THE REST OF CWA DURING THE
DAY. SETTJE
&&

.PREV DISCUSSION...SINCE 12Z ETA MODEL RUN HAS INITIALIZATION ERRORS
WITH THE CLOSED LOW JUST OFF THE CA COAST AS PER PMDHMD DISCUSSION
WILL LEAN TOWARD GFS. HAVE BUMPED POPS UP CENTRAL ZONES TONIGHT AS
UPPER LOW KICKS INLAND THIS EVENING. AT SAME TIME...GFS FORECAST
GOOD QPF AMOUNTS WITH STRONG 300/700MB DIVERGENT/CONVERGENT COUPLET
OVER THIS AREA. CONCERN IS SOUTHWEST FLOW NOT BEST PCPN PATTERN FOR
CWA AND HOW MUCH DOWNSLOPING WILL EFFECT AREAS FROM SIERRAS SO NO
HIGHLIGHTS ATTM. STILL... LOTS OF MOISTURE WITH THIS SYSTEM. UPPER
LOW WEAKENS AND KICKS OUT AS ANOTHER LOW DROPS SOUTH INTO PACIFIC
NORTHWEST WEDNESDAY. SHORT WAVE RIDGE BUILDS OVER CWA WEDNESDAY NIGHT
IN ADVANCE UPPER LOW DROPPING SOUTH TOWARD CA COAST. HAVE KEPT BROAD
BRUSH CHANCE POPS SINCE UPPER H7 FLOW MOIST AND MAINLY DUE TO
OROGRAPHICS. MODELS CONSISTENT WITH BRINGING TROF AND GOOD DYNAMICS
ACROSS CWA THURSDAY NIGHT INTO FRIDAY FOR LIKELY POPS. HARMER

.LONG TERM...UNSETTLED WEATHER LOOKS TO CONTINUE THROUGH NEXT WEEK.
LEANING TOWARD THE ECMWF DUE TO PAST MODEL PERFORMANCE. ECMWF TAKES
DEEP PACIFIC LOW DOWN THE COAST OVER THE WEEKEND ON A SIMILAR TRACK
TO THE CURRENT EVENT...WHILE THE GFS LOOKS TO BE IN ERROR AGAIN
BRINGING THE LOW INTO THE NRN INTERMTN REGION. WITH THE LOW OFFSHORE
EXPECT CHC POPS OVER THE WEEKEND AND INTO NEXT WEEK WITH WLY FLOW
SHIFTING TO SWLY EARLY IN THE WEEK.  MORRISON
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Dec 28, 5:30 AM PST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
530 AM PST TUE DEC 28 2004

NVZ030>034-036-037-290800-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
530 AM PST TUE DEC 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEVADA.

.DAY ONE...TODAY

A COLD LOW PRESSURE SYSTEM LOCATED OVER THE EASTERN PACIFIC OCEAN
WILL BEGIN SPREADING MOISTURE NORTHWARD THROUGH NEVADA TODAY. SNOW
LEVELS WILL BE NEAR THE 5000 FEET LEVEL ACROSS NORTHERN NEVADA WHERE
A LIGHT SNOW ACCUMULATION IS EXPECTED INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD LOW PRESSURE SYSTEM WILL CONTINUE TO FEED MOISTURE NORTHWARD
INTO NEVADA THROUGH MIDWEEK WITH ONLY LIGHT SNOW ACCUMULATION
EXPECTED FROM THIS SYSTEM. A STRONGER LOW PRESSURE SYSTEM WILL MOVE
DOWN FROM THE PACIFIC NORTHWEST INTO NEVADA BY MIDWEEK BRINGING
COOLER TEMPERATURES AND THE POSSIBILITY FOR SIGNIFICANT SNOWFALL
ACCUMULATION ACROSS NORTHERN NEVADA PRIOR TO NEW YEARS DAY. THE
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE NEW YEARS DAY
HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ013-035-290800-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
336 AM PST TUE DEC 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEVADA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM LOCATED OVER THE EASTERN PACIFIC WILL BEGIN
SPREADING MOISTURE NORTHWARD THROUGH NEVADA TODAY. THERE IS A
POSSIBILITY FOR SNOW ACCUMULATION UP TO 2 INCHES IN SOME VALLEY
LOCATIONS TODAY IN EAST CENTRAL NEVADA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SAME LOW PRESSURE SYSTEM WILL MOVE THROUGH EAST CENTRAL NEVADA
WEDNESDAY BRINGING ADDITIONAL SNOW ACCUMULATION OF 1 TO 3 INCHES IN
THE VALLEYS WITH 4 TO 8 INCHES OF SNOW POSSIBLE OVER THE SOUTHERN
MOUNTAINS. AFTER THIS SYSTEM PASSES...EXPECT SCATTERED SNOW SHOWERS
TO CONTINUE THROUGH THE NEW YEARS HOLIDAY WEEKEND WITH LIGHT SNOWFALL
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

TRUDEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sw & Sc Elko

When
December 28, 9:00 PM PST to December 29, 3:00 AM PST
Where
Sw & Sc Elko forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, White Pine

When
December 28, 10:00 PM PST to December 29, 4:00 AM PST
Where
White Pine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432149, 5432148.